Illinois, 2024

Flash Flooding and Flood in Illinois, July 12 to 13, 2024

July 12 to 13, 2024 · NWS PAH · 6 events in 4 counties and zones

Isolated thunderstorms developed during the afternoon hours on the 12th in the Quad State. Wind damage occurred in the town of Sesser, including tree and powerline damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms developed during the afternoon hours on the 12th in the Quad State. Wind damage occurred in the town of Sesser, including tree and powerline damage. Storms from the previous evening in Sesser might have made some trees more susceptible to damage. Meanwhile, torrential rainfall with nearly stationary storms near Tamaroa produced flash flooding. Isolated storms continued overnight as heavy rain and minimal storm motion caused flash flooding issues in Murphysboro and other locations in or near Jackson County, Illinois. Storm total rainfall peaked around 2-3 inches in parts of Jackson and Perry Counties, most of which fell within an hour or two at each respective location. Shear was minimal while SBCAPE reached 2000-3000 J/kg during the afternoon on the 12th, dropping to 1000-2000 J/kg overnight. PW values were near 1.75 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 12, 12:04 PM CST, 3 hours 41 minutes earlier. Its key messages:

  • Isolated to scattered showers and storms into this evening. Strong to isolated severe storms will be possible, with damaging winds and heavy rainfall the main threats.
  • Above normal temperatures are expected this weekend and early next week with heat indices around 100 degrees, and possibly around 105 degrees Monday and Tuesday.
  • Chances of showers and storms return by the middle of next week.
Area forecast discussion, Jul 12, 12:04 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
104 PM CDT Fri Jul 12 2024

.KEY MESSAGES...

- Isolated to scattered showers and storms into this evening.
  Strong to isolated severe storms will be possible, with
  damaging winds and heavy rainfall the main threats.

- Above normal temperatures are expected this weekend and early
  next week with heat indices around 100 degrees, and possibly
  around 105 degrees Monday and Tuesday.

- Chances of showers and storms return by the middle of next
  week.

&&

.DISCUSSION...
Issued at 103 PM CDT Fri Jul 12 2024

Visible satellite and water vapor imagery shows an MCV sliding
across southern MO toward the CWA this afternoon. Along and ahead of
that feature, isolated to scattered showers and storms have
developed. Very little shear is around for the storms to work with;
however, there is a decent amount of instability around 2000-3000
J/kg of SBCAPE. That may lead to a brief pulse-type severe storm or
two, but it is not expected to be widespread. The main threat would
be damaging winds as the storms collapse. In fact, the area is still
under a marginal risk of severe through this evening. The added
moisture from any rainfall, along with light winds overnight, will
lead to at least patchy fog across the area. Some locally dense fog
is not out of the question, again, where the rain occurs this
afternoon.

As weak troughing lingers aloft across the area for Saturday, expect
some scattered afternoon cloud cover along with a an isolated shower
or storm in the afternoon. Coverage will likely be reduced from what
it was this afternoon.

The focus then turns to broad upper-level ridging across most of the
central CONUS. This will lead to a steady increase in temperatures
through the middle of the work week. This will begin on Sunday and
then linger through at least Tuesday/Wednesday. Southerly flow will
steadily increase through that time period as well, pushing relative
humidity values up along with heat index values. High temperatures
will push into the mid to upper 90s with heat index values reaching
and exceeding 105 degree Sunday through at least Tuesday. This will
easily be in the Heat Advisory headline criteria. A cold front will
arrive for Wednesday into Thursday increasing the chances for
showers and storms while allowing for a bit cooler weather for
Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1217 PM CDT Fri Jul 12 2024

Isolated thunderstorms will impact the TAF sites this afternoon
before diminishing this evening. The storms may briefly lead to
reduced visibility and erratic winds. Otherwise, some patchy fog
may develop overnight, especially where any rain falls today.
Improving conditions with light winds expected for Saturday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Jul 12, 12:20 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
120 PM CDT Fri Jul 12 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
120 PM CDT Fri Jul 12 2024 /220 PM EDT Fri Jul 12 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered storms are expected through early this
evening. Brief heavy downpours and lightning will be the main
hazards, although a few damaging wind gusts and localized flooding
cannot be ruled out.

Minor to moderate river flooding is forecast to continue at
points on the Mississippi River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Minor to moderate river flooding is forecast to continue at
points on the Mississippi River.

Triple digit heat indices will be possible throughout the region
Sunday through Tuesday.

Thunderstorms will be possible Wednesday into Thursday. Some of
the storms could become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather or flooding
to the National Weather Service this afternoon and evening.

In the hours before

Special weather statement, Jul 12, 12:37 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
137 PM CDT Fri Jul 12 2024

ILZ089-090-121915-
Pope IL-Johnson IL-
137 PM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL POPE AND EAST CENTRAL
JOHNSON COUNTIES THROUGH 215 PM CDT...

At 137 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dixon Springs, or 14 miles east of Vienna, moving southeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Golconda, Dixon Springs, Eddyville, and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3741 8884 3756 8865 3742 8842 3741 8845
      3739 8847 3736 8848 3726 8859
TIME...MOT...LOC 1837Z 306DEG 13KT 3747 8864

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DRS
Special weather statement, Jul 12, 12:39 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
139 PM CDT Fri Jul 12 2024

MOZ108-109-121930-
Butler MO-Ripley MO-
139 PM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL RIPLEY AND
SOUTHWESTERN BUTLER COUNTIES THROUGH 230 PM CDT...

At 139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairdealing, or 12 miles southwest of Poplar Bluff, moving southeast
at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Naylor, Neelyville, and Harviell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3663 9064 3673 9051 3664 9030 3656 9047
      3650 9057
TIME...MOT...LOC 1839Z 313DEG 8KT 3663 9056

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DRS
Special weather statement, Jul 12, 12:55 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Paducah KY
155 PM CDT Fri Jul 12 2024

ILZ087-121945-
Gallatin IL-
155 PM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT GALLATIN COUNTY THROUGH 245 PM
CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Equality, or near Shawneetown, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shawneetown, Ridgway, Equality, Old Shawneetown, and Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3788 8829 3775 8808 3771 8811 3770 8813
      3768 8815 3766 8816 3760 8820 3760 8830
      3772 8838 3773 8838
TIME...MOT...LOC 1854Z 311DEG 15KT 3775 8829

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DRS
Special weather statement, Jul 12, 1:25 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
225 PM CDT Fri Jul 12 2024

ILZ089>091-094-INZ085>087-KYZ007-010-014-015-018-122015-
Massac IL-Pope IL-Johnson IL-Hardin IL-Posey IN-Warrick IN-
Vanderburgh IN-Henderson KY-Crittenden KY-Webster KY-Livingston KY-
Union KY-
225 PM CDT Fri Jul 12 2024

...STRONG THUNDERSTORMS WILL IMPACT HARDIN...NORTHEASTERN MASSAC...
CENTRAL POPE...SOUTHERN JOHNSON...SOUTHWESTERN WARRICK...SOUTHERN
VANDERBURGH...SOUTHEASTERN POSEY...HENDERSON...CRITTENDEN...
LIVINGSTON...UNION AND WEBSTER COUNTIES THROUGH 315 PM CDT...

At 224 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 7 miles south of Kasson to
7 miles west of Sturgis to 6 miles south of Dixon Springs. Movement
was east at 30 mph.

HAZARD...Wind gusts up to 50 mph. These storms may briefly become
         severe with damaging downburst winds to 60 mph the main
         threat. Remain alert for possible warnings.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Evansville, Henderson, Mount Vernon, Newburgh, Morganfield,
Providence, Marion, Sturgis, Vienna, Breckinridge Center, Sebree,
Clay, Rosiclare, Uniontown, Dixon, Salem, Corydon, Golconda, Robards,
and Burna.

This includes the following highways...
 Interstate 24 in Illinois between Mile Markers 16 and 27.
 Interstate 69 in Kentucky between Mile Markers 128 and 148.
 Interstate 69 in Indiana between Mile Markers 1 and 4.
 Audubon Parkway between Mile Markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3765 8750 3760 8748 3757 8738 3749 8750
      3735 8781 3737 8781 3723 8808 3716 8812
      3713 8820 3715 8820 3710 8825 3739 8904
      3757 8814 3762 8815 3798 8789 3793 8727
      3782 8732 3778 8727
TIME...MOT...LOC 1924Z 285DEG 26KT 3792 8767 3753 8813 3730 8865

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JGG
Special weather statement, Jul 12, 2:42 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
342 PM CDT Fri Jul 12 2024

ILZ085-089-122130-
Johnson IL-Williamson IL-
342 PM CDT Fri Jul 12 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN JOHNSON AND EASTERN
WILLIAMSON COUNTIES THROUGH 430 PM CDT...

At 342 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Lake Of Egypt Area, or 7 miles south of Marion,
moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marion, Goreville, Pittsburg, Creal Springs, Lake Of Egypt Area, New
Burnside, and Spillertown.

This includes the following highways...
 Interstate 24 in Illinois between Mile Markers 2 and 8.
 Interstate 57 in Illinois between Mile Markers 47 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3751 8899 3777 8897 3783 8876 3752 8877
TIME...MOT...LOC 2042Z 245DEG 8KT 3763 8895

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JGG
Special weather statement, Jul 12, 3:30 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
430 PM CDT Fri Jul 12 2024

ILZ075-080-081-122200-
Perry IL-Franklin IL-Jefferson IL-
430 PM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PERRY...
SOUTHWESTERN JEFFERSON AND NORTHWESTERN FRANKLIN COUNTIES THROUGH 500
PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sesser, or near Rend Lake Area, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Benton, Rend Lake Area, Sesser, Ina, Waltonville, Ewing, and Nason.

This includes Interstate 57 in Illinois between Mile Markers 73 and
85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3810 8925 3823 8908 3816 8878 3801 8892
TIME...MOT...LOC 2130Z 298DEG 8KT 3812 8905

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JGG

The radar

The Paducah radar (KPAH), 118 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 12, 3:45 PM CST to 3:48 PM CST
Where
Franklin County, 0.69 mi W of Sesser to 0.83 mi SE of Sesser
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
38.100, -89.063

A metal roof was removed and structural damage occurred on Lucretia St in Sesser. Tree and power line damage occurred in multiple spots in Sesser. Storms from the previous evening may have made trees and power lines more susceptible to damage from this storm.

Flash Flood, Perry

When
July 12, 3:45 PM CST to 6:15 PM CST
Where
Perry County, 3.89 mi N of Tamaroa to 3.9 mi WSW of Tamaroa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.186, -89.239

Road flooding was reported in northeastern portions of Perry County, including US-51 north of Tamaroa. Radar estimated rainfall totals between 1445-1615CST were around 3 inches just north of Tamaroa and 1.5-2 inches in Tamaroa.

Flash Flood, Jackson

When
July 13, 3:00 AM CST to 5:45 AM CST
Where
Jackson County, 0.88 mi NW of Harrison to 1.34 mi W of Harrison
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.790, -89.340

A water rescue occurred at the Union Pacific Railroad underpass on Business Hwy 13 with water halfway up the door. Another vehicle was stalled in high water at 14th and Maple Streets in Murphysboro. Water came into the door of a residence in the 1200 block of N 14th St. Radar estimated 3-hr rainfall totals were 2-3.5 inches most of which fell between 215-330CST.

Flood, Jackson

When
July 13, 3:40 AM CST to 4:15 AM CST
Where
Jackson County, 0.7 mi NW of Carbondale to 0.49 mi NNE of Carbondale
Cause
Heavy Rain
Reported by
Public
Coordinates
37.728, -89.227

An mPING report was submitted for minor street flooding in Carbondale. Rainfall rates were estimated at half to three quarters of an inch in an hour.

Flash Flood, Union

When
July 13, 3:50 AM CST to 4:45 AM CST
Where
Union County, 1.13 mi NE of Mountain Glen to 0.9 mi W of Cobden
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.541, -89.265

Street flooding occurred in Cobden. 1.45 inches of rain fell between 315-350CST.

Flash Flood, Jackson

When
July 13, 4:30 AM CST to 6:30 AM CST
Where
Jackson County, 2.21 mi NNW of Vergennes to 1.44 mi WSW of Vergennes
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.930, -89.343

Roads in northeast Jackson County were flooded by heavy rains. Field flooding lingered with drainage ditches swollen and flowing. Radar estimated 3-hour rainfall totals were 2 to 4 inches with the highest amounts falling just northeast of Vergennes between 300-500CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203245, 1203246, 1203249, 1203250, 1203252, 1203253.